Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 12, 2024, 6:59 PM EDT for Jones County, Lenoir County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2024, 6:59 PM EDT (22:59 UTC)
- Expired
- Apr 12, 2024, 8:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jones County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 81 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 7:30 PM EDT | TSTM WND DMG | 2 Ese Deep Run, NC | Trees reported down in Lenoir County. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WUUS52 KMHX 122259
SVRMHX
NCC103-107-130000-
/O.NEW.KMHX.SV.W.0021.240412T2259Z-240413T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
659 PM EDT Fri Apr 12 2024
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northwestern Jones County in eastern North Carolina...
Lenoir County in eastern North Carolina...
* Until 800 PM EDT.
* At 658 PM EDT, a severe thunderstorm was located near Albertson, or
9 miles east of Mount Olive, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kinston, Phillips Crossroads, Deep Run, Pleasant Hill, Wyse Fork,
Pink Hill, and Sandy Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3527 7783 3533 7743 3531 7743 3530 7745
3526 7743 3523 7747 3520 7741 3503 7739
3504 7775 3511 7775 3514 7776 3518 7783
TIME...MOT...LOC 2258Z 265DEG 29KT 3516 7790
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:30 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 12, 3:30 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 PM EDT Fri Apr 12 2024
.SYNOPSIS...
High pressure builds into the area from the south this weekend and
dominates into early next week with a dry frontal passage
occurring Monday night. Ridging reestablishes itself by Tuesday
with the next potential frontal system at the end of next week.
&&
.NEAR TERM /Tonight/...
As of 330 PM Fri...Afternoon strato cu will become more dense
this evening as a potent upr trough swings east through NC. Have
inc pops to the chc/sct range for the first part of the evening,
as dynamics are quite strong with good div aloft. Have added
thunder to the grids, as steep low/mid level lapse rates will be
in place despite the low CAPE (<400 J/KG) vals. Some small hail
(pea size) may result in the more potent/heavier showers due to
relatively cool air aloft. Gusty winds will accompany the
showers as well and may briefly gust to above 30 mph. CAA ensues
afterwards, with breezy conditions on the coast with skies
quickly clearing by midnight. Lows range from the 40s interior
to low/mid 50s beaches.
&&
.SHORT TERM /SATURDAY/...
As of 330 PM Fri...ENC will be under lee troughing with bluster
wrly winds cont. The atms will be quite a bit drier, and thus
humidities in the mid 20s% combined with the west winds gusting
to 25+ kt will produce an increased threat of wildfires, esp for
the Coastal Plain counties which did not receive much rain the
other night. Highs will be mainly in the low 70s, with upper 60s
on the OBX.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 300 AM Friday...High pressure builds in from the south
and west over the weekend and settles in off the SE Coast early
next week bringing fair weather to ENC from Sat to late next
week, where our next chance of rain exists.
Sun through midweek next week...Upper trough eventually pushes
away from the Mid-Atlantic on Sun with more zonal flow
overspreading the Carolinas this weekend before upper ridging
builds across the Eastern CONUS. A weak s/w trough may track
across the Carolinas Sun night into Mon morning before ridging
establishes itself. At the surface, high pressure builds in from
the south and west on Sun before setting up in the Sargasso Sea
off the SE Coast early next week.
As a second s/w trough moves across ENC Sun night into Mon, dry
cold front approaches and outside of some elevated SW'rly winds
and additional cloud cover Sun night little in the way of
impacts will be felt from this front. Afterwards high pressure
ridging remains in place promoting dry conditions and a gradual
warming trend through Thursday. Frontal system approaches from
the west as a low lifts to our north Friday into Saturday.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Sat/...
As of 2 PM Fri...Sct/bkn strato cu will become more bkn this
evening as a potent upr system swings through. This feature may
bring a brief pd of showers along with iso thunder. Gusty winds
to 25+ kt and small hail (pea size) are possible with the
heavier showers. Gusty winds will return after sunrise on Sat
with W winds gusting to 25+ kt though skies should be mo clear.
LONG TERM /Saturday night through Wednesday/...
As of 3 AM Friday...Expect primarily VFR conditions through the
TAF period with a high pressure gradually building in from the
south and west through the weekend and into early next week. The
main concern will be the gusty winds on Sat with SW to W'rly
winds potentially gusting 20+ kts. Much lighter winds are then
forecast from Sun onwards.
&&
.MARINE...
SHORT TERM /through Sat/...
As of 330 PM Fri...A brief lull in the gusty winds occuring as
gusts fall below 25 kts, but as a surface trough quickly sweeps
E'wards across the region wind gusts will increase once again
tonight to 25+ kts. Have added back in the inland rivers to the
SCA suite as west winds efficient mix down the length of the
rivers. The west winds finally diminish Sat afternoon, and seas
will quickly follow suit as they are offshore winds, with SCA's
ending all areas by 5PM.
LONG TERM /Saturday night through Tuesday/...
As of 3 AM Friday...Winds finally ease Sat evening down to
10-15 kts with gusts up to 20 kts ending the SCA's across our
inland waters. 4-6 ft seas north of Hatteras and 4-8 ft seas
south of Hatteras Saturday morning will gradually lower as the
winds slowly ease with widespread 3-6 ft seas found across all
waters by Sat evening. Better boating conditions remain in place
through Sun before an incoming surface trough tightens the
gradient Sun night bringing the potential for more low-end SCA
conditions before quieter weather finally returns to the marine
zones early next week.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Friday...The latest information from NCDOT is that
nrn section of Hwy 12 could reopen later today. Minor flooding
could linger along the soundside northern OBX north of Pea
Island through tonight and into Sat as west winds will be
sustained 20-25 kt beginning tonight.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
Coastal Flood Advisory until 5 PM EDT Saturday for NCZ203.
Coastal Flood Advisory until 8 PM EDT this evening for NCZ204.
High Surf Advisory until 8 PM EDT this evening for NCZ204-205.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for AMZ131-
135>137-150-152-154-156-158-230-231.
&&
SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RCF/OJC
AVIATION...TL/RCF
MARINE...TL/RCF
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 12, 5:00 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 500 AM EDT Fri Apr 12 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-130900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 500 AM EDT Fri Apr 12 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Breezy westerly winds and low RH values may lead to increased fire danger Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-130900- Hatteras Island- 500 AM EDT Fri Apr 12 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. High Surf Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-130900- Northern Outer Banks- 500 AM EDT Fri Apr 12 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-130900- West Carteret-East Carteret- 500 AM EDT Fri Apr 12 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-130900- Coastal Onslow- 500 AM EDT Fri Apr 12 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-130900- Ocracoke Island- 500 AM EDT Fri Apr 12 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. High Surf Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 12, 2:00 PM EDT, 4 hours 59 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 200 PM EDT Fri Apr 12 2024 NCZ029-044-079-090-091-130900- Martin-Pitt-Greene-Duplin-Lenoir- Including the cities of Williamston, Robersonville, Oak City, Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, Snow Hill, Hookerton, Walstonburg, Wallace, Warsaw, Kenansville, Beulaville, Faison, Kinston, La Grange, and Pink Hill 200 PM EDT Fri Apr 12 2024 ...INCREASED FIRE DANGER IN EFFECT FROM 10 AM TO 7 PM SATURDAY... Increased threat for wildfires will result across the Coastal Plain of Eastern NC on Saturday. West winds will gust over 25 mph, along with afternoon relative humidities as low as 25 percent. These factors will combine with the lack of recent appreciable rainfall to produce the increased threat for wildfires. Outdoor burning is discouraged. Please refer to your local burn permitting authority on whether you can burn. If you do burn, use extreme caution and ensure fire suppression equipment is readily available.
Local storm report, Apr 12, 3:53 PM EDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
353 PM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Non-Tstm Wnd Dmg Gas House Convenience S 35.39N 77.67W
04/11/2024 Greene NC Public
Public reported that the metal canopy of the
Gas House Convenience Store was peeled back.
&&
OJCLocal storm report, Apr 12, 4:04 PM EDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
404 PM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Non-Tstm Wnd Dmg 2 SE Snow Hill 35.43N 77.65W
04/11/2024 Greene NC Public
Shingles and portions of a metal roof were
blown off.
&&
OJCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:11 PM EDT | Special Marine Warning | MHX | 34 min | |
| Apr 11, 8:38 PM EDT | Special Weather Statement | MHX | Pamlico | 22 min |
| Apr 11, 9:10 PM EDT | Special Weather Statement | MHX | Hyde, Pamlico | 50 min |
| Apr 11, 9:44 PM EDT | Special Weather Statement | MHX | Tyrrell | 46 min |
| Apr 11, 10:39 PM EDT | Special Weather Statement | MHX | Beaufort | 51 min |
| Apr 11, 11:07 PM EDT | Tornado Warning | MHX | Beaufort, Craven, Martin, Pitt, Washington | 38 min |
| Apr 11, 11:08 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Washington | 34 min |
| Apr 11, 11:26 PM EDT | Special Marine Warning | MHX | 94 min | |
| Apr 12, 1:55 AM EDT | Small Craft Advisory | MHX | 42 hr | |
| Apr 12, 3:00 PM EDT | Small Craft Advisory | MHX | 25 hr | |
| Apr 12, 6:41 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 64 min |
| Apr 12, 7:12 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 63 min |
| Apr 12, 7:44 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 76 min |
| Apr 12, 7:50 PM EDT | Special Marine Warning | MHX | 55 min | |
| Apr 12, 7:54 PM EDT | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.